advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

My husband has been on 70/30 insulin for five months, and I have been having difficulty trying to regulate his sugar, in spite of a stable diet. The doctor has had me go up only one unit every three days in an attempt to find the right dosage. However, our doctor also gave me a prescription for Regular insulin to have on hand to bring down any "highs". I use the sliding scale which I assume you know. Is there a possible shut down of the long term acting insulin when coupled with the Regular kind. For example, at dinner last night, I gave him 10 units of 70/30, and he had his regular meal. However, at 10:25 pm his sugar was 300 mg/dl [16.7 mmol/L]. I gave him 5 units of the Regular insulin, and tested him an hour, and it dropped to 205 mg/dl [1.4 mmol/L], but overnight it only dropped five more points. This is not the first time this has happened either.

Answer:

I would think the Regular would act as regular along with the R in the 70/30. The NPH in the 70/30 would act like NPH. Seems pretty clear he needs more insulin.

LD

[Editor's comment: 70/30 insulin is a pre-mix of 70% NPH insulin and 30% Regular. Whenever you adjust it you are changing both insulins in the mixture. Giving additional Regular once the blood sugar is already high is only a temporary solution.

You (and he!) need to learn several things:

  1. How to mix insulins in the same the syringe.
  2. Which insulin affects which blood sugar.
  3. How to interpret data from blood glucose monitoring results.
  4. How to adjust the insulin doses to achieve target values.

I suggest that you ask for a referral to a team of diabetes specialists including an endocrinologist, a diabetes nurse, a dietitian, and a mental health professional to learn these important skills. If your husband's physician will not give one, contact your local chapter of the American Diabetes Association for the name of program in your area. SS]

DTQ-ONCEMRM20010520
Original posting 4 Jul 2001
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.